Posts Tagged ‘Summer 2010’

Jesse Gray, Scotland – May 2010

Monday, June 7th, 2010

The Experience of Edinburgh

Wednesday May 12- Today I officially started at the Parliament in the offices. The first thing that I was assigned to work on was a motion. The motion was on “the rise of anti-Semitism in the United Kingdom.” After I completed the motion I was assigned to work on two topics 1. Campaign strategies for the SNP and 2. Finding grants for renewables to people in Kenneth’s constituency to mitigate costs, with the purpose of incentivizing people to go green. The report focused mainly on home solar and wind technologies. Because the renewable energy grants project had greater precedent I decided to start that one first (after I finished my motion of course). On Wednesday I finished the anti-Semitic motion (which continues to gain votes as we speak). I started a report on finding grants for renewable energy on an individual basis as opposed to a commercial basis. I was also asked by Kenneth to put together research on how to effectively campaign for the SNP in this coming Scottish parliament election. (9:00-5:00 8 hours)

Thursday May 13- Today I worked on the renewables project all day. This day I mainly focused on the Scottish and British government’s role in supplying funding. I found a program that Britain is working on called a Feed in Tariff. It is modelled after the German program to help individuals gain access to subsidies for home renewable energy sources. I also got to see the First Ministers Questions today in the debating chambers. (8:00-5:00 9 hours)

Friday May 14- I continued my work the renewable energies and today I mainly focused on funding that the European Union has to offer. There are many programs that the European Union offers but many of them will begin to expire in 2013 and there is a need to gain access to them as soon as possible. (8:00-5:00 9 hours)

Saturday May 15- Kelsey and I visited the royal Botanical Gardens and the sites around it. On the way home we stopped and ate at Highlands take-away

Sunday May 16- A relaxing Sunday

Monday May 17- I came in early today so that I could finish the renewables project. I finished the project around 1:00. It detailed what types of energies were issued under the feed in tariffs and who could apply. I basically catered the report to the people in Kenneth’s constituency, so that they could gain access to this money therefore getting access to clean energy. (7:00-1:00 6 hours). After I finished the report Kelsey, Spencer and I went to hike Arthur’s seat. We made it halfway up and decided to turn back and feed the ducks and the ducks and the swans. We also went to an old cemetery where there was a memorial to Abraham Lincoln and the Scottish soldiers who had died in the American Civil War. Also buried in the cemetery was the great Philosopher David Hume. (6:00-1:00 7 hours)

Tuesday May 18- before I started my SNP campaign project Kenneth assigned me to do a project to fund grant money for the University Marine Biology Station Millport. So just as with the renewables project I sought to gain info on the Scottish programs first that would be able to help the UMBSM and then the possible EU grants that would be available to UMBSM. I started the project seeking out grant possibilities from Scottish and British sources. (8:00-6:00 10 Hours)

Wednesday May 19- I continued to work on the UMBSM grant funding project and still on this day only sought British sources. This required a lot of grunt work, mainly because I found a book through SPICe that had all the information on grants available by the British government. So I went through this book and got all the contact information of the possible trusts and grants that could be used for UMBSM. After I had collected all the contact info for the relevant donors to UMBSM I began to contact them. I got many leads. For the rest of the day I took down the information that I received and compiled it. (7:00-5:00 10 hours)

Thursday May 20- Today I mainly worked on the UMBSM report and how it could be funded through the European Union. I found the grant schemes the European Union provides for facilities such as UMBSM.

Friday May 21- Today I finally finished the Grants project for the University Marine Biology Station Millport. It looks like there are good options for the UMBSM to get some funding. Today I just cleaned up the project, put all the information together. I created the report so that the director of UMBSM would be able to and apply for grants following the criteria and steps in it. (8:00-3:00 7hours)

Saturday May 22- Today Kelsey and I went to Portobello Beach and I went swimming in the Firth of Forth. The Forth River dumps into the North Sea, so needless to say even though it is May the water was still extremely cold. When I got out of the water I was freezing. The beach was fun though and luckily the sun was out all day. I even got a little sun burnt (yes in Scotland!).

Sunday May 23- Just a relaxing Sunday.

Monday May 24- Today I am starting my project on how the Scottish National Party (SNP) can garner more votes in the coming Scottish elections. I am starting my project on the use of networking and communications tools for campaigning. When I first got to Scotland and helped to campaign for the Westminster Elections the biggest method we were using was that of “canvassing.” I know Election Day was that week, but I feel that an effective networking and communications campaign through the internet would significantly increase success of the SNP in Scotland. As the data in my report points out the majority of voters in Scotland are older voters. With the use of internet and social media networks the younger generation will be more easily approached. The younger generation are also those that fall more in-line with the ideologies of the SNP. This is what my data has been suggesting so far. (8:00-3:00 7 hours).

Tuesday May 25- I am continuing my report on the SNP campaigning. Today I am creating my report on how to staff and utilise tools such as blogs, facebook and twitter. (8:00-5:00 9 hours)

Wednesday May 26- I got some responses for my project on UMBSM, so I am doing some follow up research for the Highlands and Islands Enterprise (HIE) and the Scottish Funding Council (SFC). The SFC currently funds UMBSM but wants to know how giving more money will be in the SFC’s interest. The HIE also wants to fund UMBSM but wants it justified. So I am putting together a report for both to justify it. (7:00-5:00 10 hours).

Thursday May 27- This morning Kenneth asked me to write a motion on the unveiling of a memorial at the Auld Kirk in Beith in honour of reverend Dr. John Witherspoon who was a minister there in the early 18th century. Reverend Dr. Witherspoon was also one of the most prestigious President of the Princeton University and a signer of the declaration of Independence. I then continued on my campaigning report. I then wrote another motion on the North Korean sinking of the South Korean Choenan ship that was in the Yellow Sea. The motion was published but I do not think that it got much support. (7:00-5:00 10 hours)

Friday May 28- I took today off and Kelsey and hiked Arthur’s seat and afterwards went to the Elephant House Café where JK Rowling began writing Harry Potter.

Saturday May 29- we went to visit the cemetery of Adam Smith was born. It was really nice. We then went to visit the Islamic Mosque in Edinburgh. It was great and I got a lesson in the history and beliefs of Islam.

Sunday May 30- Yet another nice and relaxing Sunday

Monday May 31- Today I am continuing my project on the SNP and campaigning. I got more could information on Scottish voting trends and am working that into my report. I left work early to go walk on the river trail and the Edinburgh Museum of Modern Art. The museum was great and I really want to go back (8:00-1:00).